Alert archive / Texas / Beach Hazards Statements in 2022

Beach Hazards Statement 2, NWS Houston/Galveston, TX

May 2, 2022Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at May 2, 2022, 4:09 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 65 hr.

The area

The counties it named.

The facts

Issued
May 2, 2022, 4:09 AM CDT (09:09 UTC)
Expired
May 4, 2022, 9:00 PM CDT
In force
65 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2022-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2022-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

580 
WHUS44 KHGX 020909
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
409 AM CDT Mon May 2 2022

TXZ436>439-021715-
/O.NEW.KHGX.BH.S.0002.220502T0909Z-220503T1500Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
409 AM CDT Mon May 2 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY MORNING...

* WHAT...Persistent onshore winds bringing dangerous rip currents
  and abnormally high water levels at high tide.

* WHERE...Gulf-facing Beaches in Southeast Texas.

* WHEN...Through Tuesday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Minor coastal flooding may be
  possible from higher than usual water levels at high tide.

* ADDITIONAL DETAILS...Water levels are expected to be near 3
  feet above MLLW at times of high tide this morning and tomorrow
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
6 follow-up statements
684 
WHUS44 KHGX 022058
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
358 PM CDT Mon May 2 2022

TXZ436>439-031200-
/O.CON.KHGX.BH.S.0002.000000T0000Z-220503T1500Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
358 PM CDT Mon May 2 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...Persistent onshore winds bringing a high risk of rip 
  currents and elevated surf and water levels to area beaches.

* WHERE...Gulf-facing Beaches in Southeast Texas.

* WHEN...Through Tuesday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Minor coastal flooding may be 
  possible from higher than usual water levels at high tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
969 
WHUS44 KHGX 030309
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
1009 PM CDT Mon May 2 2022

TXZ436>439-031115-
/O.EXT.KHGX.BH.S.0002.000000T0000Z-220504T0500Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
1009 PM CDT Mon May 2 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Persistent onshore winds bringing a high risk of rip 
  currents and elevated surf and water levels to area beaches.

* WHERE...Gulf-facing Beaches in Southeast Texas.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Minor coastal flooding may be 
  possible from higher than usual water levels at high tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
896 
WHUS44 KHGX 030801
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
301 AM CDT Tue May 3 2022

TXZ436>439-031615-
/O.CON.KHGX.BH.S.0002.000000T0000Z-220504T0500Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
301 AM CDT Tue May 3 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Persistent onshore winds bringing a high risk of rip  
  currents and elevated surf and water levels to area beaches.

* WHERE...Gulf-facing Beaches in Southeast Texas.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Minor coastal flooding may be 
  possible from higher than usual water levels at high tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
431 
WHUS44 KHGX 040441
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
1141 PM CDT Tue May 3 2022

TXZ436>439-041600-
/O.EXT.KHGX.BH.S.0002.000000T0000Z-220505T0200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
1141 PM CDT Tue May 3 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...Persistent onshore winds bringing a high risk of rip 
  currents and elevated surf and water levels to area beaches.

* WHERE...Gulf-facing Beaches in Southeast Texas.

* WHEN...Through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Minor coastal flooding may be 
  possible from higher than usual water levels at high tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
673 
WHUS44 KHGX 040820
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
320 AM CDT Wed May 4 2022

TXZ436>439-050200-
/O.CON.KHGX.BH.S.0002.000000T0000Z-220505T0200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
320 AM CDT Wed May 4 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Persistent onshore winds bringing a high risk of rip 
  currents and elevated surf and water levels to area beaches.

* WHERE...Gulf-facing Beaches in Southeast Texas.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Minor coastal flooding may be 
  possible from higher than usual water levels at high tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
165 
WHUS44 KHGX 050222
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
922 PM CDT Wed May 4 2022

TXZ436>439-051030-
/O.EXP.KHGX.BH.S.0002.000000T0000Z-220505T0200Z/
/O.NEW.KHGX.BH.S.0003.220505T0222Z-220506T0200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
922 PM CDT Wed May 4 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

* WHAT...Persistent onshore winds maintaining a high risk of rip 
  currents and elevated surf along with elevated water levels to 
  area beaches.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Minor coastal flooding may be 
  possible from higher than usual water levels at high tide.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at May 2, 3:55 AM CDT, 14 minutes earlier.

Area forecast discussion, May 2, 3:55 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
355 AM CDT Mon May 2 2022

.DISCUSSION...

Just looking like a quintessential late spring week here in
Southeast Texas. Warm temperatures - generally running 5 to 10
degrees above average, or more in line with typical late May
temperatures are in the forecast for virtually the entire week.
The main thunderstorm action will largely take place to our north,
but there is at least a little chance of showers and storms north
of the Houston metro on most days.

The main exception to this trend will come Thursday into Friday as
models continue to suggest a front strong enough to actually push
into Southeast Texas, bringing more widespread rain chances to the
area. Though onshore flow resumes pretty quickly, it should also
give us a drier and cooler night (or two if we're lucky!) before
more summer-like heat begins to build in over the weekend.

.SHORT TERM [Through Tuesday Night]...

A few shortwaves embedded in the zonal flow aloft will move across
Southeast TX today and Tuesday, which will continue to provide a
chance in showers and thunderstorms both days. Today's shortwave
will pass through this afternoon/evening and could trigger a few
storms mainly across the northern counties. But, according to the
forecast soundings, these showers will have to surpass the cap that
will hold in place for much of the day. At the moment, the best
chance for storms to develop would be around noon to mid afternoon
as diurnal heating ramps up, the cap slightly erodes, and lingering
boundaries from storms that will move in from the west later this
morning combine. Will continue to have some PoPs for the northern
counties, but an isolated storm or two could develop over portions
north of I-10 corridor. If storms do develop, stronger ones could
produce hail, gusty variable winds, and locally heavy rain.
Otherwise, expect breezy conditions as winds strengthen in response
to the pressure gradient tightening over Southeast TX and warmer
temperatures with highs likely in the upper 80s to possibly low 90s.
Persistent south southeasterly flow with mostly cloudy skies tonight
will result in warm and humid conditions, with lows ranging between
the mid to upper 70s areawide.

A similar pattern is expected Tuesday, with another shortwave moving
through Southeast TX during the day, while a cold front stalls across
Central TX. And with less cap in place during the day along with
warm (highs in the upper 80s to low 90s) and humid conditions on the
surface, expect another round of showers and thunderstorms to
develop again for areas north of I-10 corridor. We may also have
storms developing across Central TX move into the northern areas
from time to time. Forecast soundings for Tuesday once again
indicate the potential for hail, strong gusty winds and locally
heavy downpours with the stronger storms, in particular over the
northern half where the cap is weaker. Activity if any, is expected
to dissipate during the evening hours. Partly cloudy early Tuesday
night will become mostly cloudy overnight with lows in the mid to
upper 70s, possibly a few degrees cooler along the northern
counties.

.LONG TERM [Wednesday Through Monday]...

Wednesday looks relatively dry, as ridging aloft should keep any
daytime convection under wraps. I wouldn't go so far as to say
rain chances are zero, but it's usually pretty telling when
someone says "the chances aren't actually zero..." It also should
be one of the warmer days of the week as morning clouds scatter
out, with afternoon highs in the upper 80s and lower 90s. But
while this is occurring over Southeast Texas, there are hints of
change. The next upper trough in the northern stream train will be
dropping off the Rockies, with lee cyclogenesis on the high
plains.

In the pre-dawn hours on Thursday, the surface low looks to be
over Central Oklahoma exiting northeastward, while it trails a
cold font back into West Texas. That front will push across the
state through the day, and depending on just how fast it moves and
where convection fires Thursday afternoon, we could be in a spot
with convective activity and prime instability. What we're not
likely to have is a lot of shear to support updraft organization -
with the upper vort max and surface low over Kansas, we'll have
largely southwesterly flow off the deck, with only some modest
speed shear in place over our area. Our neighbors in Fort Worth
and Shreveport, with better upper support, will be looking at the
main severe threat. Meanwhile, we'll have instability-fueled cells
that could pulse up towards severe thresholds - especially north
of Conroe - but the farther south you go, the less potential there
will be.

The front will continue to push coastward through Thursday night,
carrying potential for showers and storms on the boundary as it
goes. I would not expect a whole lot in the way of colder air
behind this front - it's May, y'all. The post-frontal air should
be drier, so Thursday night and maybe even Friday night should see
better radiational cooling and drop more into the 60s because of
that. Of course, the flipside to this is that drier air also warms
up more efficiently, so daytime highs aren't likely to drop all
that much. Well, this goes north of I-10, anyway. It is not
particularly clear how much influence the front will have beyond
the initial rain chances towards the coast.

Beyond a night or two, it's all likely to be moot anyway as
onshore flow looks to be fully back in place Friday night. At the
same time, stronger ridging builds in over the Plains between two
potent troughs over the Eastern and Western US. This sets us up
for a strong heating trend this weekend. The NAEFS mean suggests
90th percentile temps at the coast developing, while the EPS mean
goes to the 99th percentile, even. The EPS Extreme Forecast Index
also highlights this area (probably unsurprisingly given the
mean's performance) with temperature EFIs above 0.6 across
Southeast Texas, and exceeding 0.7 at the coast. In short, get
ready for things to get even *more* summer-like. Given the
strength of the midlevel ridge, I'm not sure if I'm ready to get
75th percentile NBM aggressive, and so I hew near - but a touch
warmer than - the deterministic NBM, which is already warmer than
the distribution's median. We should see highs reach into the 90s
for all but the Gulf-tempered coast (hooray for water temps below
80 yet).

Now...from the description earlier of a Plains ridge between
coastal troughs, some of y'all might be thinking "That sounds like
an Omega block!" And...you might be right. Fortunately, this is
beyond the current forecast period. But if such a block sets up,
this trend of hot days with little to no rain chances might be
with us deeper into next week. Stay tuned.

&&

.AVIATION [06Z TAF Issuance]...

A mix of VFR and MVFR ceilings will continue across the area the
next couple of hours before these lower decks finally take hold.
However, there are still questions concerning the probability of
activity moving in from the west. Near term guidance is still on
track with some of this development making its way into the very
far western portions of our CWA as we approach sunrise. And have
added VCSH for CLL/SGR as a precaution. Spotty activity can't be
ruled out for Mon afternoon as the disturbance moves through the
region but will opt to keep mention of precipitation out of TAFS
at this time given the progged cap and low confidence concerning
where the more favorable locations are going to be. The tighten-
ing gradient should make for breezy/gusty onshore winds (S/SE 15
to 20kts and gusts around 25kts) by the afternoon with MVFR CIGS
lifting.

&&

.MARINE...

Persistent onshore flow will continue through at least Thursday.
Thursday night, an approaching front may briefly turn winds near
the coast offshore, but will rapidly become onshore winds again by
the weekend. At times some periods of stronger winds may warrant
caution flags or even a small craft advisory. Rain chances on the
waters look to be relatively low most of the week, peaking
Thursday night with the front moving in.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  89  73  90  72  90 /  20  10  20  10  10
Houston (IAH)          87  74  89  74  88 /  10  10  20  10  10
Galveston (GLS)        86  76  86  76  83 /  10  10  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Tuesday morning for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Galveston
     Bay...Matagorda Bay...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

DISCUSSION...Luchs
SHORT TERM...24
LONG TERM...Luchs
AVIATION...41
MARINE...Luchs

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:44 AM CDTSmall Craft AdvisoryHGX23 hr

Nearby

Beach Hazards Statements in Texas, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.